|Home | About | Journals | Submit | Contact Us | Français|
Our vocational training group discussed the paper of Conway, et al with great interest.1
Antibiotics change the microbial balance in the gastro-intestinal tract and can cause antibiotic associated diarrhoea (AAD). Antibiotics are frequently prescribed in general practice and AAD is common among this population. The rates of AAD vary from 3% (penicilline G and V) to 23% (amoxicillin clavulanate) depending upon the specific type of antibiotic. A study in children showed that this variation is statistically significant.2 AAD might be caused by the disruption of the normal flora and overgrowth of pathogens.3 Probiotics have been suggested to prevent AAD by restoration of the gut microflora.
In the study of Conway et al, all patients who were prescribed a 1-week course of antibiotics are included. Nevertheless, the authors do not take into account the fact that different antibiotic agents cause diarrhoea at a different rate. They also do not report a subgroup analysis on antibiotic agents.
Thus, the authors'conclusion that yogurt has no effect might be biased by the possibility that small-spectrum antibiotics represented a substantial part of all antibiotics applied in the study. The results might probably have been different when small spectrum antibiotics would have been excluded from the study or when a statistical correction would have been applied.
We would ask the authors if they could present data on the antibiotics prescribed in the study, and if they could specify the outcomes for patients using small versus broad-spectrum antibiotics.